My Grandaughter Is Gaining Weight Using Albuterol

Question

Asked by vettiagh

My Grandaughter Is Gaining Weight Using Albuterol

My grandaughter uses albuterol and it is making her gain alot of weight. She is only 9 years old and she already has problems keeping up with other kids on the playground. Is there something else she can take for her asthma that won't make her weight get out of control. The albuterol isn't really doing that much good for her asthma and ther must be an alternativ that is safe and effective.

Answer

Hi there... There are a couple of issues here. First off, I can't find any evidence that albuterol has a side effect of weight gain, so I really think you're mistaken about that cause & effect. I think it's more likely that your granddaughter is gaining weight due to lack of exercise and/or her eating habits.

Second, albuterol is rarely considered the drug of choice for treating asthma on a regular basis. It's what's called a quick relief medicine, used to reduce the symptoms of an asthma attack, once it's begun. But it won't prevent or control asthma symptoms in the first place. Most people with asthma respond well to an inhaled steroid taken daily or twice daily. Using that type of medicine as prescribed should greatly reduce the amount of albuterol needed.

My advice is that you look into getting your granddaughter into an asthma specialist, either an allergist or a pulmonologist. That expert can evaluate her condition and prescribe the best treatment plan for her.

Take care,

Kathi

Answered by Kathi MacNaughton